Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Feb 16, 2022, 3:42 AM CST for 33 counties in Texas. It took effect at Feb 17, 2022, 9:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 3:42 AM CST (09:42 UTC)
- In effect from
- Feb 17, 2022, 9:00 AM CST
- Expired
- Feb 17, 2022, 8:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Austin/San Antonio, TX
All 33 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2496 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS84 KEWX 160942 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 342 AM CST Wed Feb 16 2022 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST THURSDAY... .Near Critical to Critical fire weather conditions are expected across the area during the day on Thursday, as gusty winds and relative humidities in the teens to twenties will be in place. Combined with dry to critically dry fuels across most of the region, high fire danger will exist throughout the day Thursday. TXZ171>173-183>194-202>209-217>225-228-161745- /O.NEW.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 342 AM CST Wed Feb 16 2022 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 9 AM to 8 PM CST Thursday. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
858 WWUS84 KEWX 161805 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1205 PM CST Wed Feb 16 2022 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST THURSDAY... .Near Critical to Critical fire weather conditions are expected across the area during the day on Thursday, as gusty winds and relative humidities in the teens to twenties will be in place. Combined with dry to critically dry fuels across most of the region, high fire danger will exist throughout the day Thursday. The best overlap of the driest conditions and gusty winds will exist south of US-90 and west of I-37. TXZ171>173-183>194-202>209-217>225-228-170500- /O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1205 PM CST Wed Feb 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL TEXAS... * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
456 WWUS84 KEWX 170437 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1037 PM CST Wed Feb 16 2022 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST THURSDAY... .Near Critical to Critical fire weather conditions are expected across the area during the day on Thursday, as gusty winds and relative humidities in the teens to twenties will be in place. Combined with dry to critically dry fuels across most of the region, high fire danger will exist throughout the day Thursday. The best overlap of the driest conditions and gusty winds will exist south of US-90 and west of I-37. TXZ171>173-183>194-202>209-217>225-228-171245- /O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1037 PM CST Wed Feb 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL TEXAS... * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Extreme fire behavior is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
504 WWUS84 KEWX 171001 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 401 AM CST Thu Feb 17 2022 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST TO 8 PM CST THURSDAY... .Near Critical to Critical fire weather conditions are expected across the area today, as gusty winds and low relative will move into the area behind a strong cold front. Combined with dry to critically dry fuels across most of the region, high fire danger will exist throughout the day Thursday. Once the cold front is through the area, expect gusty winds of around 35 mph across nearly all of South Central Texas. The best overlap of the driest conditions and gusty winds will exist south of US-90 and west of I-37 where humidity minimums should fall into the teens and low 20s. While some minimum humidity values over Central Texas may be in the 30 to 40 percent range, above normal fuel loading from tall cured grasses have recently been shown to carry fire more efficiently than normal, leading to a few wildfires in recent breezy afternoons that were accompanied by humidities not normally associated with wildfires. TXZ171>173-183>194-202>209-217>225-228-180200- /O.CON.KEWX.FW.W.0002.220217T1500Z-220218T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 401 AM CST Thu Feb 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH-CENTRAL TEXAS... * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent Rio Grande Plains to above 30 percent over Central Texas. * IMPACTS...Extreme fire behavior is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
535 WWUS84 KEWX 172013 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 213 PM CST Thu Feb 17 2022 ...RED FLAG WARNING CONTINUES THROUGH 8 PM CST THIS EVENING... .Near Critical to Critical fire weather conditions are expected across the area today, as gusty winds and low relative will move into the area behind a strong cold front. Combined with dry to critically dry fuels across most of the region, high fire danger will exist throughout the day Thursday. The cold front is currently moving through the area this afternoon with gusty winds between 30 and 40 mph across nearly all of South Central Texas. The best overlap of the driest conditions and gusty winds will exist south of US-90 and west of I-37 where humidity minimums should fall into the teens and low 20s. While some minimum humidity values over Central Texas may be in the 30 to 40 percent range, above normal fuel loading from tall cured grasses have recently been shown to carry fire more efficiently than normal, leading to a few wildfires in recent breezy afternoons that were accompanied by humidities not normally associated with wildfires. TXZ171>173-183>194-202>209-217>225-228-180200- /O.CON.KEWX.FW.W.0002.000000T0000Z-220218T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 213 PM CST Thu Feb 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... * WINDS...North 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent Rio Grande Plains to above 30 percent over Central Texas. * IMPACTS...Extreme fire behavior is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:58 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 15, 10:58 PM CST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1058 PM CST Tue Feb 15 2022 .UPDATE... Please see the 06Z aviation forecast discussion below. && .AVIATION... Overall, no significant changes have been made to the aviation forecast. Low clouds are developing and will continue to thicken and slowly progress westward through the night. Initial cigs will be MVFR, with some brief IFR along I-35 at AUS and SAT between 11-15Z. For now, we have covered this with a TEMPO group at both TAF sites. Clouds will be slow to lift and scatter, but a gradual improving trend is anticipated from late morning through the afternoon. At DRT, low clouds will likely not move in until closer to 10Z, with cigs initially low end MVFR, then dropping into IFR around 12Z. Cigs remain intact through the morning hours, but should erode quickly by early afternoon with VFR taking over. All sites can expect gusty south to southeast winds through most of the forecast period. && .PREV DISCUSSION... /ISSUED 511 PM CST Tue Feb 15 2022/ SHORT TERM (Tonight through Wednesday Night)... Another mostly sunny, warm afternoon is ongoing across south-central TX. Earlier today, AM lows were a bit colder than expected, due primarily to a slower-than-forecast return in low-level moisture. With S/SSE sfc flow now at 10-20 mph with gusts of 20-35 mph, dew points are now mainly in the low 50s in the Coastal Plains and 40s elsewhere. Some daytime cumulus have developed along and east of I-35, and tonight we expect development of low stratus rather quickly around and after midnight as sfc temps cool and the LLJ brings additional moisture to the area. Late tonight and early on Wednesday, there is a chance for some patchy drizzle/mist over primarily eastern portions of the area, although it's also possible west of San Antonio where some light upsloping will occur. The Coastal Plains could even see a streamer shower or two develop in the AM. Through the daytime, cloud cover will gradually scatter from SW to NE but areas near and NE of Austin will likely not see much sun until late afternoon. Low POPs will stick around along and east of I-35/I-37 as well as some isolated shower activity may occur in those areas with deeper moisture. In addition, brisk southerly winds will pick up once again especially in the afternoon as the pressure gradient tightens in advance of the developing sfc low. Thunderstorm chances in the overnight period continue to decrease, although there remains a low chance mainly along and north of Llano to Georgetown. The approaching trough continues to trend slightly further to the north, and in addition forecast soundings indicate a strong capping inversion will likely not break until it's too late. Thus, mainly just some shower activity is anticipated as stronger forcing under the cap moves in. These schc to chc POPs are only likely to occur north of Kerrville to Cuero, and QPF through the period is less than 0.10". LONG TERM (Thursday through Tuesday)... The cold front/dryline boundary will continue to push to the east and away from our CWA on Thursday morning. There is a slight to low-end chance for showers across the far east or along and east of Highway 183 from 6 am to 8 am. Afterward, the focus turns to the dry airmass and breezy conditions for most areas the rest of the day. Northwest winds of 10 to 20 mph are forecast with gusts up to 40 mph. High temperatures are forecast to be much cooler, the upper 60s through the mid-70s. A secondary wave of cold and dry air is forecast for the afternoon and evening resulting in fire weather concerns. See the Fire Weather section for more details. It stays breezy with fewer wind gusts on Thursday evening into the overnight period. Lows are expected to range from the lower 30s across higher elevations to the upper 30s and 40s elsewhere. Friday into the upcoming weekend will be dry with a warming trend expected Sunday into Monday of next week. Chances for rain could come as early as Sunday afternoon as an upper short wave moves across northern Mexico into the Southern Plains. FIRE WEATHER... A dry airmass and breezy to windy conditions are forecast for Thursday in the wake of a cold front. A secondary surge of dry and cold air is expected for Thursday afternoon to act on the already dry and breezy conditions in place. Northwest winds of 10 to 20 mph with gusts up to 40 mph are expected with minimum relative humidities ranging from the single digits to lower 20s%. The Forecast Fire Danger map for Thursday shows areas mainly along and west of Highway 281 between very high to extreme ratings. A Fire Weather Watch is likely to be sent later this evening or overnight period. Elevated to near critical fire conditions persist through Friday across the Edwards Plateau and the Rio Grande Plains. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 56 72 57 72 34 / 10 20 50 - 0 Austin Bergstrom Intl Airport 57 74 57 72 33 / 10 20 50 - 0 New Braunfels Muni Airport 55 75 56 74 35 / 10 20 30 0 0 Burnet Muni Airport 55 71 53 65 30 / 10 20 50 0 0 Del Rio Intl Airport 55 82 54 74 38 / - - 0 0 0 Georgetown Muni Airport 57 71 56 69 31 / 10 20 50 - 0 Hondo Muni Airport 55 81 54 76 34 / - 20 10 0 0 San Marcos Muni Airport 55 74 56 74 33 / 10 20 30 0 0 La Grange - Fayette Regional 58 76 62 74 36 / 20 20 40 10 0 San Antonio Intl Airport 57 76 57 74 36 / 10 20 20 0 0 Stinson Muni Airport 57 79 59 78 39 / 10 20 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...05
Hazardous weather outlook, Feb 16, 3:36 AM CST, 6 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 336 AM CST Wed Feb 16 2022 TXZ171>173-183>194-202>209-217>225-228-170945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 336 AM CST Wed Feb 16 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near Critical to Critical Fire Weather is expected across the area on Thursday. A Red Flag Warning is in effect from 9 AM CST Thursday morning to 8 PM CST Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.